Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 127, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 11, 2018, 11:15 PM CDT for Chase County, Marion County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2018, 11:15 PM CDT (04:15 UTC)
- Expired
- Jun 11, 2018, 11:48 PM CDT
- In force
- 33 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Chase County, KS, Marion County, KS
The radar
The Topeka radar (KTWX), 82 km from the middle of the area, began a volume at 04:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 6:12 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 4.3 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3203 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 1854 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 9.8
The text
As transmitted.
162
WUUS53 KICT 120415
SVRICT
KSC017-115-120515-
/O.NEW.KICT.SV.W.0127.180612T0415Z-180612T0515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1115 PM CDT MON JUN 11 2018
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Chase County in east central Kansas...
Northeastern Marion County in central Kansas...
* Until 1215 AM CDT
* At 1115 PM CDT, a severe thunderstorm was located near
Lincolnville, or 7 miles northeast of Marion, moving east at 30
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Marion, Cottonwood Falls, Strong City, Florence, Lincolnville,
Bazaar, Elmdale, Matfield Green, Cedar Point, Hymer, Wonsevu,
Tallgrass Prairie, Saffordville and Tallgrass Prairie Preserve.
This includes Interstate 35 between Mile Markers 99 and 116.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3855 9693 3852 9693 3852 9635 3809 9636
3815 9685 3838 9708 3855 9701
TIME...MOT...LOC 0415Z 287DEG 24KT 3844 9695
HAIL...1.00IN
WIND...60MPH
$$
METZGER3 follow-up statements
143
WWUS53 KICT 120434
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1134 PM CDT MON JUN 11 2018
KSC017-115-120515-
/O.CON.KICT.SV.W.0127.000000T0000Z-180612T0515Z/
Chase KS-Marion KS-
1134 PM CDT MON JUN 11 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR CHASE AND NORTHEASTERN MARION COUNTIES...
At 1134 PM CDT, a severe thunderstorm was located 12 miles west of
Cottonwood Falls, moving east at 30 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Marion, Cottonwood Falls, Strong City, Florence, Lincolnville,
Bazaar, Elmdale, Matfield Green, Cedar Point, Hymer, Wonsevu,
Tallgrass Prairie, Saffordville and Tallgrass Prairie Preserve.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3855 9693 3852 9693 3852 9635 3809 9636
3815 9685 3838 9708 3855 9701
TIME...MOT...LOC 0434Z 287DEG 24KT 3839 9676
HAIL...0.88IN
WIND...60MPH
$$
METZGER547
WWUS53 KICT 120443
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1143 PM CDT MON JUN 11 2018
KSC115-120453-
/O.CAN.KICT.SV.W.0127.000000T0000Z-180612T0515Z/
Marion KS-
1143 PM CDT MON JUN 11 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MARION COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 100 AM CDT for
central and east central Kansas.
LAT...LON 3809 9636 3815 9684 3852 9681 3852 9635
TIME...MOT...LOC 0443Z 287DEG 24KT 3837 9667
$$
KSC017-120515-
/O.CON.KICT.SV.W.0127.000000T0000Z-180612T0515Z/
Chase KS-
1143 PM CDT MON JUN 11 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR CHASE COUNTY...
At 1143 PM CDT, a severe thunderstorm was located 7 miles west of
Cottonwood Falls, moving east at 30 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Cottonwood Falls, Strong City, Bazaar, Elmdale, Matfield Green, Cedar
Point, Hymer, Saffordville, Wonsevu, Tallgrass Prairie and Tallgrass
Prairie Preserve.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3809 9636 3815 9684 3852 9681 3852 9635
TIME...MOT...LOC 0443Z 287DEG 24KT 3837 9667
HAIL...0.88IN
WIND...60MPH
$$
METZGER551
WWUS53 KICT 120448
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1148 PM CDT MON JUN 11 2018
KSC017-120458-
/O.CAN.KICT.SV.W.0127.000000T0000Z-180612T0515Z/
Chase KS-
1148 PM CDT MON JUN 11 2018
...THE SEVERE THUNDERSTORM WARNING FOR CHASE COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
A severe thunderstorm watch remains in effect until 100 AM CDT for
central and east central Kansas.
LAT...LON 3809 9636 3815 9684 3852 9681 3852 9635
TIME...MOT...LOC 0444Z 287DEG 24KT 3837 9665
$$
METZGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 7:58 PM CDT, 3 hours 17 minutes earlier.
Area forecast discussion, Jun 11, 7:58 PM CDT, 3 hours 17 minutes before
Area Forecast Discussion National Weather Service Wichita KS 758 PM CDT Mon Jun 11 2018 .MESOSCALE DISCUSSION... Issued at 756 PM CDT Mon Jun 11 2018 Storms made an attempt in central KS but fairly quickly died from apparent combo of capping and dry air aloft. Latest run of HRRR seems to have captured this fairly well, and supports fairly quick development 0200-0300 UTC in central KS which then spreads/expands south during the night. This is consistent with the general model trends throughout the day. Grids have been updated to delay the onset slightly. Assuming storms do develop, plan is to expand severe thunderstorm watch south. -Howerton && .SHORT TERM...(This evening through Thursday night) Issued at 307 PM CDT Mon Jun 11 2018 Tonight: Main focus is thunderstorm potential. Salient issues include apparently overly generous initialization of 850MB moisture by 1200 UTC models, generally weak upper flow and impressive push on cold front across western KS this morning. These all make timing and location of initiation/onset in the forecast area challenging. Forecast was swayed heavily by combo of afternoon HRRR/RAP forecasts which suggest storms will ramp up around 0000 UTC and dive mainly south. Direction appears to be heavily influenced by cold pool given weak upper flow. Impressive 700-500MB directional shear suggest some large hail possible early with discrete cells, with shear decreasing during the event. Storms and precipitation could linger through daybreak in southeast KS. Tuesday: Storms may linger a bit past daybreak Tuesday in southeast KS, otherwise post frontal/post outflow airmass is expected. Models seem a bit optimistic with synoptic front across the state during the day. Assuming storms develop as anticipated tonight, seems more likely that the effective front will be in OK, with a much slower return to the north. This would push best chance for precipitation much later Tuesday night, potentially close to daybreak Wednesday. Obviously boundary location will impact temperatures and heat indices as well. Wednesday-Thursday: Potential for extensive clouds/precipitation Wednesday, especially early in the day. This makes maxes Wednesday a bit challenging. Otherwise, drier and warmer airmass anticipated on Thursday. Nudged initialization maxes up a bit based on 1000-850mb thicknesses, and winds up a bit given surface pressure gradient and 850MB flow. -Howerton .LONG TERM...(Friday through Monday) Issued at 307 PM CDT Mon Jun 11 2018 Increased temperatures/winds slightly on Friday, as per Thursday forecast. Otherwise dry and relatively warm. While a rogue storm or two is possible at peak heating, chances of storms too low to mention for most of this period. Upper ridge axis drifts east and builds, so only minor changes in heights is forecast. There is some consensus for small storm chances in northern sections with approaching front on Monday. -Howerton && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 533 PM CDT Mon Jun 11 2018 A frontal system will be moving through the region this evening. Showers and thunderstorms, some severe storms are possible and are likely to affect all terminals at some point during the hear TAF period. Only RSL is not expected to have thunderstorm activity this evening. Once the thunderstorms pass, there may be some residual rain for a few hours but VFR conditions will quickly return. VFR conditions are also expected to dominate during the day tomorrow for all terminals. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 73 94 71 90 / 30 10 40 40 Hutchinson 69 93 68 89 / 30 10 50 40 Newton 70 92 68 88 / 40 10 50 40 ElDorado 70 91 69 87 / 30 10 40 40 Winfield-KWLD 69 94 71 89 / 10 10 40 40 Russell 62 92 65 91 / 10 10 50 20 Great Bend 62 92 66 90 / 10 10 50 20 Salina 67 93 67 90 / 30 10 50 30 McPherson 68 93 67 89 / 30 10 50 30 Coffeyville 67 93 72 89 / 40 20 30 50 Chanute 67 92 70 87 / 50 10 40 50 Iola 67 91 70 86 / 40 10 40 50 Parsons-KPPF 67 93 71 88 / 40 10 40 50 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && MESOSCALE...PJH SHORT TERM...PJH LONG TERM...PJH AVIATION...ELM
Hazardous weather outlook, Jun 11, 8:27 PM CDT, 2 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 827 PM CDT Mon Jun 11 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-130130- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 827 PM CDT Mon Jun 11 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered storms are expected to develop this evening in central Kansas, and spread south overnight. Damaging winds up to 65 mph and locally heavy rain due are the main threats throughout the night. Golfball sized hail is also possible with any isolated storms during the evening hours. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Another round of thunderstorms will be possible across the region Tuesday night into Wednesday. There is some uncertainty on the timing and location. The latest indications are storms are less likely in the evening and more likely closer to daybreak Wednesday. Heat indices around 100 degrees are forecast each afternoon from Thursday through Saturday for much of the area. There is a chance of strong storms Sunday night in central Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ PH/Ketcham
In the hours before
Local storm report, Jun 11, 10:26 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1026 PM CDT MON JUN 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM HAIL 6 WNW MCPHERSON 38.41N 97.76W
06/11/2018 E0.88 INCH MCPHERSON KS BROADCAST MEDIA
VIA KWCH TV.
&&
BDKSpecial weather statement, Jun 11, 10:50 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Wichita KS
1050 PM CDT MON JUN 11 2018
KSZ052-120430-
Marion KS-
1050 PM CDT MON JUN 11 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Marion County in central Kansas...
* Until 1130 PM CDT
* At 1047 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Durham, or 7 miles north of
Hillsboro...moving southeast at 15 mph.
* Hail up to the size of nickels...and wind gusts up to 50 mph will
be possible with this storm.
* Locations impacted include...
Hillsboro, Marion, Peabody, Florence, Goessel, Burns, Lincolnville,
Ramona, Lehigh, Durham, Tampa, Lost Springs, Marion Lake and
Pilsen.
A severe thunderstorm watch remains in effect until 100 AM CDT for
south central, central and east central Kansas.
LAT...LON 3852 9694 3852 9682 3809 9685 3809 9714
3818 9716 3817 9737 3861 9737 3861 9693
TIME...MOT...LOC 0349Z 326DEG 15KT 3846 9717
METZGERLocal storm report, Jun 11, 11:02 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1102 PM CDT MON JUN 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1101 PM HAIL 2 N NICKERSON 38.18N 98.09W
06/11/2018 E1.00 INCH RICE KS EMERGENCY MNGR
&&
BDKLocal storm report, Jun 11, 11:05 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1105 PM CDT MON JUN 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1104 PM HAIL 3 S NICKERSON 38.10N 98.09W
06/11/2018 E1.75 INCH RENO KS EMERGENCY MNGR
QUARTER TO GOLF BALL SIZE HAIL REPORTED.
&&
BDKLocal storm report, Jun 11, 11:08 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1108 PM CDT MON JUN 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1107 PM HAIL 4 S NICKERSON 38.09N 98.09W
06/11/2018 M1.75 INCH RENO KS TRAINED SPOTTER
&&
MWMLocal storm report, Jun 11, 11:15 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1115 PM CDT MON JUN 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 PM HAIL 1 N HUTCHINSON 38.08N 97.91W
06/11/2018 E1.75 INCH RENO KS PUBLIC
HIGHLANDS AT 82ND AND MONROE. VIA SOCIAL MEDIA.
1110 PM HAIL 1 W HUTCHINSON 38.07N 97.93W
06/11/2018 E1.00 INCH RENO KS PUBLIC
&&
BDKThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 9:36 PM CDT | Special Weather Statement | ICT | McPherson | 24 min |
| Jun 11, 9:42 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Marion | 63 min |
| Jun 11, 9:59 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 31 min |
| Jun 11, 10:14 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Marion, Reno | 61 min |
| Jun 11, 10:30 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 30 min |
| Jun 11, 10:50 PM CDT | Special Weather Statement | ICT | Marion | 40 min |
| Jun 11, 10:57 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 63 min |
| Jun 11, 11:39 PM CDT | Special Weather Statement | ICT | Marion | 36 min |
| Jun 11, 11:49 PM CDT | Special Weather Statement | ICT | Chase | 26 min |
| Jun 12, 12:00 AM CDT | Severe Thunderstorm Warning | ICT | Reno | 49 min |
| Jun 12, 12:19 AM CDT | Special Weather Statement | ICT | Chase | 41 min |
| Jun 12, 1:03 AM CDT | Special Weather Statement | ICT | Chase | 57 min |
| Jun 12, 1:24 AM CDT | Severe Thunderstorm Warning | ICT | Allen, Woodson | 66 min |
| Jun 12, 2:13 AM CDT | Special Weather Statement | ICT | Greenwood | 32 min |
| Jun 12, 2:25 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Chautauqua, Cowley, Elk, Greenwood | 65 min |
| Jun 12, 2:48 AM CDT | Special Weather Statement | ICT | Montgomery, Neosho, Wilson | 27 min |
| Jun 12, 2:58 AM CDT | Special Weather Statement | ICT | Cowley | 32 min |
| Jun 12, 3:16 AM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery, Neosho, Wilson | 59 min |
| Jun 12, 3:27 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley, Labette, Montgomery | 48 min |
| Jun 12, 6:17 PM CDT | Special Weather Statement | ICT | Barton | 58 min |
| Jun 12, 6:33 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 57 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.